Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 233, NWS Bismarck, ND

July 25, 2020McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 25, 2020, 9:42 PM CDT for McIntosh County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2020, 9:42 PM CDT (02:42 UTC)
Expired
Jul 25, 2020, 10:19 PM CDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 5:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2056 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

033 
WUUS53 KBIS 260242
SVRBIS
NDC051-260345-
/O.NEW.KBIS.SV.W.0233.200726T0242Z-200726T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
942 PM CDT Sat Jul 25 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southern McIntosh County in southeastern North Dakota...

* Until 1045 PM CDT.

* At 942 PM CDT, a severe thunderstorm was located near Venturia, or
  7 miles southwest of Ashley, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ashley around 955 PM CDT.

Other locations impacted by this severe thunderstorm include Danzig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4617 9985 4617 9900 4594 9901 4594 9965
TIME...MOT...LOC 0242Z 267DEG 25KT 4596 9948 

HAIL...1.50IN
WIND...60MPH
 
$$

HOLLAN
3 follow-up statements
447 
WWUS53 KBIS 260257
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
957 PM CDT Sat Jul 25 2020

NDC051-260345-
/O.CON.KBIS.SV.W.0233.000000T0000Z-200726T0345Z/
McIntosh ND-
957 PM CDT Sat Jul 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN MCINTOSH COUNTY...

At 957 PM CDT, a severe thunderstorm was located 6 miles southeast of
Ashley, moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern McIntosh County, including the following locations...
Danzig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4617 9900 4594 9901 4594 9947 4617 9968
TIME...MOT...LOC 0257Z 268DEG 36KT 4598 9927 

HAIL...1.75IN
WIND...60MPH
 
$$

HOLLAN
383 
WWUS53 KBIS 260309
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1009 PM CDT Sat Jul 25 2020

NDC051-260345-
/O.CON.KBIS.SV.W.0233.000000T0000Z-200726T0345Z/
McIntosh ND-
1009 PM CDT Sat Jul 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN MCINTOSH COUNTY...

At 1009 PM CDT, a severe thunderstorm was located 8 miles northeast
of Long Lake, or 14 miles east of Ashley, moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern McIntosh County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4594 9930 4609 9939 4609 9900 4594 9901
TIME...MOT...LOC 0309Z 271DEG 34KT 4596 9909 

HAIL...1.75IN
WIND...60MPH
 
$$

HOLLAN
107 
WWUS53 KBIS 260319
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1019 PM CDT Sat Jul 25 2020

NDC051-260329-
/O.CAN.KBIS.SV.W.0233.000000T0000Z-200726T0345Z/
McIntosh ND-
1019 PM CDT Sat Jul 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCINTOSH COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

LAT...LON 4594 9930 4609 9939 4609 9900 4594 9901
TIME...MOT...LOC 0318Z 267DEG 25KT 4596 9898 

$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 7:39 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 25, 7:39 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
739 PM CDT Sat Jul 25 2020

.UPDATE...
Issued at 726 PM CDT Sat Jul 25 2020

One severe storm remains along the ND/SD border, just crossing the
Missouri River. This storm continues to move almost due east
around 20-25 mph. Elsewhere, convection to the north, and
especially north of the southward moving cold front, is having a
hard time maintaining itself. Going forward, the threat of severe
weather north of the Interstate seems to be minimal. The main
severe weather threat over the next couple of hours looks to be
from Emmons into Logan and Mcintosh counties. It's possible the
severe watch may need to be extended farther east if current
convection hold together. However, convective inhibition, already
in place over this area, will only be increasing through the
evening.

UPDATE Issued at 526 PM CDT Sat Jul 25 2020

Severe thunderstorm continues to track slowly east across western
Sioux county. Additional storms are developing over Morton and
into eastern Stark counties.

The cold front is currently moving through the Bismarck Mandan
area at this time. there looks to be only a narrow area behind the
cold front where severe storms are possible, thus the Watch only
goes as far north as northern Burleigh and Oliver counties, then
it does extend a bit farther north as you move toward Jamestown.

&&

.SHORT TERM...(This afternoon through Sunday)
Issued at 233 PM CDT Sat Jul 25 2020

The short term forecast is highlighted by a chance for strong to
severe thunderstorms this afternoon and evening.

Early this afternoon, a shortwave trough was placed in southern
Alberta and Saskatchewan, with southwest flow aloft over the
Northern Plains. At the surface, a cold front was oriented
northeast-southwest across the forecast area, extending from
Bottineau County back to the southwest through Beach. Showers and
thunderstorms were ongoing along and behind the front in the
northwest and north central, and slightly ahead of the front in
the west central. Southerly flow ahead of the front has led to
hot and humid conditions in the southern portions of the forecast
area.

As this front pushes east, there is a chance for storms to become
severe, with steep mid-level lapse rates, instability on the order
of 2000-3000 J/kg of MUCAPE, and effective bulk shear of 35 to 35
knots. With shear and mean wind vectors oriented parallel to the
frontal boundary, a messy / upscale growth storm mode is favored,
which might limit the severe threat...any discrete cells have a
good chance to become severe with the present environment,
especially further to the east, but won't have a great handle on
storm mode until it's happening. The few storms that are ongoing
in the north central are more multicell, but with UH tracks
maximized to the south of there (McLean / Sheridan Counties), and
with the front already approaching compared to in the south where
there's still a few hours for daytime heating, thinking most of the
north central might just have a couple messy rounds of showers and
thunderstorms. This seems to be favored by the latest CAMs runs,
that develop a few stronger storms around 21/22 UTC in Mercer
/Stark Counties before convection develops along most of the
frontal boundary, moving northeast as the boundary pushes east.
The area outlined in the slight risk from SPC highlights this same
thinking, with the highest chance for severe storms from McLean
County over to Wells County and north -- north of Bismarck and
east of Minot. Consistent with previous forecasts, main hazards
are expected to be wind gusts to 60 mph and hail up to the size of
golf balls.

Will have to keep an eye on any thunderstorms in the far southern
James River Valley, with multiple reports of 2+ inches of rain in
Dickey County from last night, including a report of 6 inches from
Forbes. Additional flooding is definitely a concern if that area
gets any more precipitation, and with PWATs in the 1.25 - 1.5 inch
range, any storm will be capable of producing heavy rainfall.
Latest CAMs want to keep convection north of this area, so
hopefully that holds true.

Storms will exit to the east overnight, with clearing skies behind
the front. Lows will be in the lower 50s northwest to lower 60s
southeast.

Cyclonic flow aloft from a deep trough in central Manitoba will
lead to northwest flow on Sunday, with cooler temperatures and
lower humidity in the wake of the cold front. Forecast highs are
in the mid 70s to mid 80s...can't rule out a stray shower or two
in the north, but so low of a chance didn't include in the
forecast at this time.

.LONG TERM...(Sunday night through Saturday)
Issued at 233 PM CDT Sat Jul 25 2020

The extended forecast is highlighted by cooler and mostly dry
weather through Tuesday, before a slow warming trend and on and off
chances for showers and thunderstorms to end the work week.

Northwest flow continues on Monday as the aforementioned upper
low rotates off to our northeast, with ridging over the western
CONUS. Surface high pressure will settle in so should be a great
late July day, with highs near average, in the upper 70s to mid
80s, and no precipitation expected at the moment.

This upper ridging moves east and starts building over the western
Upper Plains on Tuesday, with forecast highs rising to near 90 in
western North Dakota, and 80s elsewhere. A low chance for
thunderstorms emerges late Tuesday night, but becomes higher and
more widespread on Wednesday with an approaching shortwave. The
remainder of the work week and into next weekend is characterized
by high temperatures in the 80s to lower 90s, and various chances
for thunderstorms, but no real consensus from guidance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 726 PM CDT Sat Jul 25 2020

Scattered thunderstorms, some severe have moved east of KBIS early
this evening. There is potential for storms to spread to KJMS
later this evening. General thunderstorm activity has ended at
KDIK, KXWA and KMOT. VFR conditions expected at these sites
through the remainder of the forecast period. There is potential
for patchy fog once again from KBIS to KJMS Sunday morning, but
too uncertain at this time to add to either TAF.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...TWH
Hazardous weather outlook, Jul 25, 7:41 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
741 PM CDT Sat Jul 25 2020

NDZ020-022-023-025-034>037-042-045>048-050-051-270045-
Oliver-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
741 PM CDT Sat Jul 25 2020 /641 PM MDT Sat Jul 25 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight along a cold front.
A few thunderstorms may become severe with hail as large as ping
pong balls and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck by calling 701-223-4582 or by posting
on our social media pages.

NDZ001>005-009>013-017>019-021-031>033-040-041-043-044-270045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-
Stark-Slope-Hettinger-Bowman-Adams-
741 PM CDT Sat Jul 25 2020 /641 PM MDT Sat Jul 25 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 25, 8:18 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     3 SSW TEMVIK            46.33N 100.28W
07/25/2020  E66 MPH          EMMONS             ND   MESONET

&&
Local storm report, Jul 25, 8:42 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     7 E TEMVIK              46.35N 100.11W
07/25/2020  E60 MPH          EMMONS             ND   TRAINED SPOTTER

&&

RK
Local storm report, Jul 25, 8:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND GST     14 NE STRASBURG         46.25N 99.91W
07/25/2020  E60 MPH          EMMONS             ND   TRAINED SPOTTER

&&

RK
Special weather statement, Jul 25, 8:53 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
853 PM CDT Sat Jul 25 2020

NDZ037-260230-
Stutsman ND-
853 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STUTSMAN COUNTY UNTIL 930
PM CDT...

At 853 PM CDT, a strong thunderstorm was located 6 miles north of
Cleveland, or 10 miles northeast of Medina, moving east at 20 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Buchanan, Cleveland, Eldridge, and Windsor.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4691 9926 4709 9925 4716 9879 4683 9880
TIME...MOT...LOC 0153Z 273DEG 16KT 4699 9912

HOLLAN
Special weather statement, Jul 25, 9:26 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
926 PM CDT Sat Jul 25 2020

NDZ037-260315-
Stutsman ND-
926 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL STUTSMAN COUNTY
UNTIL 1015 PM CDT...

At 926 PM CDT, a strong thunderstorm was located 5 miles southeast of
Buchanan, or 6 miles northwest of Jamestown, moving east at 30 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Jamestown, Spiritwood Lake, Buchanan, Spiritwood, and Eldridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4688 9899 4708 9911 4716 9847 4698 9847
      4698 9844 4682 9844
TIME...MOT...LOC 0226Z 268DEG 25KT 4699 9878

HOLLAN
Special weather statement, Jul 25, 9:39 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
939 PM CDT Sat Jul 25 2020

NDZ050-260330-
McIntosh ND-
939 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR MCINTOSH COUNTY UNTIL 1030 PM
CDT...

At 939 PM CDT, strong thunderstorms were located along a line
extending from 12 miles west of Wishek to near Venturia to 9 miles
northwest of New Town Corner. Movement was east at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Ashley, Wishek, Lehr, Venturia, Danzig and Green Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern North Dakota.

LAT...LON 4602 9978 4618 9988 4621 9988 4628 9977
      4628 9900 4603 9900 4594 9903 4594 9971
TIME...MOT...LOC 0239Z 255DEG 22KT 4621 9981 4605 9951 4589 9947

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:00 PM CDTSpecial Weather StatementBISEmmons45 min
Jul 25, 8:09 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh51 min
Jul 25, 8:49 PM CDTSevere Thunderstorm WarningBISLogan41 min
Jul 25, 8:53 PM CDTSpecial Weather StatementBISStutsman37 min
Jul 25, 9:26 PM CDTSpecial Weather StatementBISStutsman49 min
Jul 25, 9:31 PM CDTSevere Thunderstorm WarningBISStutsman44 min
Jul 25, 9:39 PM CDTSpecial Weather StatementBISMcIntosh51 min
Jul 25, 10:48 PM CDTSpecial Weather StatementBISMcIntosh42 min
Jul 25, 11:08 PM CDTSpecial Weather StatementBISDickey52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.